Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 94, NWS Midland/Odessa, TX

September 26, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 26, 2008, 9:35 AM CDT for Presidio County, Texas. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2008, 9:35 AM CDT (14:35 UTC)
Expired
Sep 27, 2008, 3:30 PM CDT
In force
30 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Moderate

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.6 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 261435
FFWMAF
TXC377-262030-
/O.NEW.KMAF.FF.W.0094.080926T1435Z-080926T2030Z/
/00000.2.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
935 AM CDT FRI SEP 26 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 330 PM CDT

* AT 933 AM CDT...A DAM FLOODGATE RELEASE ALONG THE RIO CONCHOS IN   
  MEXICO CONTINUES TO AFFECT RIVER LEVELS THROUGH THE LEVEES ON THE 
  RIO GRANDE AT PRESIDIO. RELEASES CONTINUE TO DECREASE...HOWEVER 
  ELEVATED RIVER LEVELS WILL CONTINUE THROUGH THE LEVEE SYSTEM 
  INDEFINITELY.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$


MUELLER
4 follow-up statements
000 
WGUS54 KMAF 262018
FFWMAF
TXC377-270230-
/O.EXT.KMAF.FF.W.0094.000000T0000Z-080927T0230Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT FRI SEP 26 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 930 PM CDT

* AT 315 PM CDT...A DAM FLOODGATE RELEASE ALONG THE RIO CONCHOS IN    
  MEXICO CONTINUES TO AFFECT RIVER LEVELS THROUGH THE LEVEES ON THE  
  RIO GRANDE AT PRESIDIO. RELEASES CONTINUE TO DECREASE...HOWEVER    
  ELEVATED RIVER LEVELS WILL CONTINUE THROUGH THE LEVEE SYSTEM       
  INDEFINITELY.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$
000 
WGUS54 KMAF 270224
FFWMAF
TXC377-270830-
/O.EXT.KMAF.FF.W.0094.000000T0000Z-080927T0830Z/
/00000.2.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
924 PM CDT FRI SEP 26 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 330 AM CDT SATURDAY

* AT 918 PM CDT...A DAM FLOODGATE RELEASE FROM THE LUIS LEON
  DAM INTO THE RIO CONCHOS IN MEXICO CONTINUED TO RESULT IN
  ELEVATED RIVER LEVELS THROUGH THE LEVEES DOWNSTREAM ON THE 
  RIO GRANDE AT PRESIDIO. THIS RELEASE HAS DECREASED...THOUGH 
  ELEVATED RIVER LEVELS THROUGH THE LEVEE SYSTEM WILL CONTINUE
  FOR THE IMMEDIATE FUTURE.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

05
000 
WGUS54 KMAF 270823
FFWMAF
TXC377-271430-
/O.EXT.KMAF.FF.W.0094.000000T0000Z-080927T1430Z/
/00000.2.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 AM CDT SAT SEP 27 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 930 AM CDT

* AT 319 AM CDT...A DAM FLOODGATE RELEASE FROM THE LUIS LEON DAM  
  INTO THE RIO CONCHOS IN MEXICO CONTINUED TO RESULT IN ELEVATED 
  RIVER LEVELS THROUGH THE LEVEES DOWNSTREAM ON THE RIO GRANDE AT 
  PRESIDIO. THIS RELEASE HAS DECREASED...THOUGH ELEVATED RIVER 
  LEVELS THROUGH THE LEVEE SYSTEM WILL CONTINUE FOR THE IMMEDIATE 
  FUTURE.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$
000 
WGUS54 KMAF 271425
FFWMAF
TXC377-272030-
/O.EXT.KMAF.FF.W.0094.000000T0000Z-080927T2030Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
925 AM CDT SAT SEP 27 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 330 PM CDT SATURDAY

* AT 922 AM CDT...A DAM FLOODGATE RELEASE FROM THE LUIS LEON DAM     
  INTO THE RIO CONCHOS IN MEXICO CONTINUED TO RESULT IN ELEVATED     
  RIVER LEVELS THROUGH THE LEVEES DOWNSTREAM ON THE RIO GRANDE AT    
  PRESIDIO. THIS RELEASE HAS DECREASED...THOUGH ELEVATED RIVER       
  LEVELS THROUGH THE LEVEE SYSTEM WILL CONTINUE FOR THE IMMEDIATE    
  FUTURE.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE        
  LEVEES. THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES         
  DOWNSTREAM OF THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF  
  YOU ARE IN THE LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD 
  MOVE TO HIGHER GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS  
  PROVIDED BY YOUR LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO      
  DRIVE ACROSS FLOODED ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 6:22 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 26, 6:22 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 AM CDT FRI SEP 26 2008

.DISCUSSION...
SEE AVIATION SECTION BELOW.

&&

.AVIATION...
LIGHT SOUTHEAST WINDS WILL CONTINUE. SOME FAIR WEATHER CUMULUS
WILL FORM THIS AFTERNOON ACROSS MOST OF THE AREA BUT CONDITIONS
WILL REMAIN VFR.

&&

.PREV DISCUSSION... /ISSUED 442 AM CDT FRI SEP 26 2008/

DISCUSSION...
UPPER AIR CHARTS FROM 26/00Z SHOW MID-LEVEL HIGH PRESSURE CENTERED
OVER NORTHERN NEW MEXICO. LOW-LEVEL FEATURES INCLUDE AN 850MB
RIDGE ACROSS MUCH OF TEXAS WITH A WEAK SURFACE LOW OVER
SOUTHEAST COLORADO.

THE ABOVE MENTIONED HIGH PRESSURE CENTER IS EXPECTED TO EXPAND
NORTH THROUGH THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL KEEP THE
STORM TRACK WELL NORTH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
WITH THIS PATTERN INTACT...WE EXPECT A CONTINUATION OF DRY WEATHER
WITH NEAR SEASONAL TEMPERATURES. A COLD FRONT MAY AFFECT THE
REGION EARLY NEXT WEEK...AS NORTHERLY FLOW ALOFT WILL BE IN PLACE
FROM THE HIGH PLAINS INTO THE LOWER MS RIVER VALLEY. THE LATEST
MEDIUM RANGE GUIDANCE SUGGESTS THE FRONT MAY BE DELAYED BY
ROUGHLY 24 HOURS COMPARED TO YESTERDAY/S MODEL DATA. THIS WOULD
BRING A COLD FRONT INTO THE REGION EARLY WEDNESDAY. LITTLE COOLING
IS ANTICIPATED BEHIND THE FRONT THIS FAR SOUTH. NORTHWEST FLOW
ALOFT MAY TAKE SHAPE LATE IN THE FORECAST PERIOD...BUT THE FLOW
LOOKS RATHER WEAK AT THIS TIME. WE WILL CONTINUE THE DRY FORECAST
WITH NEAR NORMAL TEMPERATURES FOR THE CURRENT FORECAST PERIOD.

HYDROLOGY...
MODERATE TO MAJOR FLOODING CONTINUES ALONG THE RIO GRANDE FROM
PRESIDIO THROUGH THE BIG BEND REGION. THE LATEST RIVER FORECASTS
CONTINUE TO CALL FOR NEARLY STEADY OR A VERY SLOW DECLINE IN
RIVER LEVELS FOR THE NEXT SEVERAL DAYS. DESPITE THE STEADY OR
DECLINING RIVER LEVELS...FLOODING IN THE MODERATE TO MAJOR FLOOD
CATEGORY FROM PRESIDIO TO RIO GRANDE VILLAGE CONTINUES. THE FLASH
FLOOD WATCH WILL REMAIN IN EFFECT AS RELEASES FROM LUIS LEON
RESERVOIR CONTINUE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      PRESIDIO VALLEY.

&&

10
Hazardous weather outlook, Sep 26, 5:47 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 AM CDT FRI SEP 26 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
547 AM CDT FRI SEP 26 2008 /447 AM MDT FRI SEP 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT FLOODING CONTINUES ALONG THE RIO GRANDE AT AND
DOWNSTREAM OF PRESIDIO. WATER RELEASES FROM LUIS LEON RESERVOIR IN
MEXICO HAVE CAUSED RIVER LEVELS TO RISE TO MODERATE TO MAJOR FLOOD
STAGES. HIGHWAY 170 REMAINS CLOSED...AS DO THE INTERNATIONAL BRIDGE
AT PRESIDIO AND OTHER SMALLER ROADS. MOTORISTS IN THE AREA SHOULD
USE EXTREME CAUTION AND ARE URGED NOT TO DRIVE THROUGH WATER
COVERED ROADWAYS AND CONTINUE TO FOLLOW INSTRUCTIONS PROVIDED BY
LOCAL EMERGENCY OFFICIALS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOODING OF THE RIO GRANDE AT PRESIDIO IS EXPECTED TO CONTINUE.
THE RELEASE RATE FROM LUIS LEON HAS SLOWLY DECREASED OVER THE LAST
SEVERAL DAYS...BUT RIVER AND LOWLAND FLOODING ARE EXPECTED TO
CONTINUE INDEFINITELY. CONTINUE TO MONITOR RIVER AND WEATHER
CONDITIONS FOR ANY CHANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 3:33 AM CDTFlash Flood WarningMAFPresidio6 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.